Helping you get through tough times

Ketamine

Ketamine is a medical and veterinary drug that acts as a painkiller. It’s a dissociative painkiller, meaning it changes how you experience the link between your mind and body.

two handsPeople call ketamine K, Special K or Vitamin K. Despite it becoming widely available it is illegal to use it recreationally. Ketamine can be snorted, smoked, eaten or injected.

What does ketamine do?

How someone reacts to ketamine will do vary between people and situations. Things that influence its affect on someone are:

  • Their size
  • The dose
  • How it’s taken (snorted, smoked etc)
  • How much you’ve taken before
  • Whether other drugs have been taken.

In the short-term, someone who’s taken ketamine might:

  • Have blurred vision, slurred speech and lack of co-ordination
  • Feel really good, relaxed feelings and be more sensitive to touch
  • Have hallucinations
  • Feel detached from their body and mixed senses
  • Experience confusion, anxiety or panic
  • Vomit, feel sick or start sweating a lot.

Someone who’s taken higher doses of ketamine could:

  • Be drowsy
  • Have seizures or go into a coma
  • Have a near-death experience
  • Develop amnesia
  • Be unable to feel pain and have stiff muscles
  • Become paranoid, panic, terror or anxiety
  • Hallucinate and have bizarre or scary experiences
  • Act in a strange way.

Issues with ketamine

There are many dangers to the use of ketamine as a recreational drug. Its long-term effects are not really known, but using it regularly could interfere with your memory, attention span and vision. Regular, long term use can cause serious problems with your bladder.

You can have a ‘bad trip’ on ketamine. This can be really frightening if you’re having trouble moving because of the drug as well. It will pass, but if a friend is having a ‘bad trip’ and you’re worried about their safety or the safety of people around you, call 999.

Ketamine is more dangerous if it’s mixed with other drugs. As it’s a depressant, combining ketamine with alcohol or another depressant like valium or anti-anxiety medication can make you stop breathing.

It’s possible to overdose on ketamine, and an overdose can give you seizures, coma, heart attacks or death.

If you think someone’s overdosed, call 999 straight away and follow the instructions of the emergency operator.

Follow us on Twitter

Follow us on Facebook


This article was last reviewed on 28 March 2017

What can I do now?